Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 231, NWS Topeka, KS

September 1, 2018Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 1, 2018, 7:01 PM CDT for Cloud County, Republic County, Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 7:01 PM CDT (00:01 UTC)
Expired
Sep 1, 2018, 7:45 PM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 7:02 PM CDTTSTM WND GST 606 S Jamestown, KSPOWER POLE SNAPPED AT GROUND LEVEL.
Sep 1, 7:10 PM CDTTSTM WND DMGJamestown, KSDELAYED REPORT. TREES DOWN OWING TO THUNDERSTORM OUTFLOW.
Sep 1, 7:32 PM CDTTSTM WND GST 602 Sse Concordia, KS
Sep 1, 7:37 PM CDTTSTM WND GST 55Concordia, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 4:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3190 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

921 
WUUS53 KTOP 020001
SVRTOP
KSC029-157-020045-
/O.NEW.KTOP.SV.W.0231.180902T0001Z-180902T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
701 PM CDT SAT SEP 1 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  South central Republic County in north central Kansas...
  Central Cloud County in north central Kansas...

* Until 745 PM CDT.

* At 700 PM CDT, a severe thunderstorm was located near Scottsville,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Concordia, Jamestown and Aurora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3959 9793 3970 9758 3944 9746 3936 9793
TIME...MOT...LOC 0000Z 249DEG 38KT 3950 9797 

HAIL...1.00IN
WIND...60MPH
 
$$

Gargan
1 follow-up statement
442 
WWUS53 KTOP 020020
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
720 PM CDT SAT SEP 1 2018

KSC029-157-020045-
/O.CON.KTOP.SV.W.0231.000000T0000Z-180902T0045Z/
Republic-Cloud-
720 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL REPUBLIC AND CENTRAL CLOUD COUNTIES...

At 718 PM CDT, a severe thunderstorm was located 4 miles southwest of
Concordia, moving northeast at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotter reported power poles snapped 6 
         miles south of Scandia.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Concordia, Jamestown and Aurora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across central Cloud County. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.

&&

LAT...LON 3959 9793 3970 9758 3944 9746 3936 9793
TIME...MOT...LOC 0018Z 252DEG 37KT 3954 9773 

HAIL...1.00IN
WIND...70MPH
 
$$

Gargan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:19 PM CDT, 42 minutes earlier.

Area forecast discussion, Sep 1, 6:19 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
619 PM CDT Sat Sep 1 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 344 PM CDT Sat Sep 1 2018

This afternoon, continue to track an upper level shortwave ejecting
out of the Rockies and just moving into portions of southwestern and
west central KS.  Morning sounding data along with WV channels
suggest progression of this feature should continue to track into
south central NE with associated vort max helping to develop
convection along the surface boundary as areas continue to see
increasing insolation within a zone of plentiful deep moisture
with dewpoints into the upper 60s and 70s over the northeast
Kansas into southeastern Nebraska. Weak cap does remain in place,
but that should quickly erode into the afternoon as the overall
ascent increases over the area and mid level lapse rates increase
to above 7C/km. In fact, visible imagery is also suggesting more
vertical development with associated updrafts now into portions of
north central KS. Expect the most important afternoon and evening
storm development over the area to take place in a focused area
mainly along and northwest of Hwy 36 and Hwy 81 corridors. Surface
boundary, which should be closer to where most vigorous
convection develops, remains stretched over southeast Nebraska
back into north central KS. Temperatures early this afternoon
south of the boundary and cloud free areas have risen to 90s
yielding heat index values of around 100-103 degrees.

Trends of current development does appear to align well with some
previous guidance in thinking that the focus area will indeed be in
southeastern NE clipping the northwestern portions of the forecast
area back into north central and west central KS.  As the upper
shortwave interacts with the low level boundary, expect that surface
winds will continue to back over north central areas.  This will
likely increase effective shear up to around 300-400 m2/s2 late
afternoon into early evening.  Some strong storms could develop with
more vigorous updrafts associated with MLCAPE values of around 3,000-
4,000 J/kg amid deep layer shear of 30-40 kts and favorably curved
low level hodographs.  Can't rule out a supercellular structure
could develop north central areas and tap into the boundary layer
backed winds yielding at least some window of concern for non-zero
tornadic development. Primary concern with storms should remain the
threat of damaging winds along with steep low level lapse rates a
large hail concern. Nonetheless, if you have outdoor plans, remain
weather aware and if the need arises execute severe weather safety
plans.

Into the overnight period, some suggestion remains that outflow
related elevated storms develop and reach portions of northeastern
KS later overnight, but this looks like a small chance at this
time with a weaker overall LLJ in place.

During the day Sunday, storm chances do continue as another
shortwave interacts with a slow moving boundary near the area. Could
see storms develop once again as the boundary layer destabilizes
with again the main concerns being strong winds and hail potential
over mainly north central areas into portions of northeastern KS.
Some solutions progging a surface cyclone developing and moving into
the area, so there could be a non-zero tornado risk also during this
period, but mesoscale details do preclude too much concern at this
time.

.LONG TERM...(Sunday night through Saturday)
Issued at 344 PM CDT Sat Sep 1 2018

Into the early portions of the upcoming week and the Labor Day
holiday on Monday, wavering surface boundary lingers under mainly
southwest flow aloft and return flow around the western side of the
semipermanent Bermuda High.  This set up, along with ill-timed
shortwaves traversing overhead, should allow for storm and rain
chances to remain in the forecast.  Can't rule out one period over
the other right now.  So, with PWAT values reaching into the 2 inch
range, continued moisture transport into the region with dewpoints
remaining into the upper 60s the entire week there could be
increased concern for localized flash flooding as the week
progresses.  Some areas could start to see small stream levels rise
as well, however, most areas remain in severe to exceptional
drought, so concerns should be limited at this time.  Severe threats
appear low at this time as well considering a deep warm cloud depth
and more tropical set up looks to be in place as well as lower
overall mid level lapse rates.  Periods of more frequent cloud
cover probably limit overall destabilization as well.

As a result of more opportunities for rain cooled air and cloud
cover become common, temperature trends should decrease with high
temps reaching the upper 70s and low 80s be the middle to end of the
week.  Meanwhile, overnight lows will also follow suit by reaching
the 60s by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 617 PM CDT Sat Sep 1 2018

There may be a few isolated to scattered thunderstorms around the
terminals late Tonight and through the morning hours of Sunday.
The low-level jet at 1500 feet above the surface will only
increase to 40 KTS, thus there may be some moderate low-level wind
shear of 25-30 KTS within the lowest 1500 feet Tonight through
14Z SUN.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Gargan
Hazardous weather outlook, Sep 1, 3:42 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 PM CDT Sat Sep 1 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-022045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
342 PM CDT Sat Sep 1 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Chances for thunderstorms increase late this afternoon and
evening, mainly along the highway 36 and highway 81 corridors. A
few storms may be strong to severe with large hail, damaging
winds, and locally heavy rainfall. A small chance of an isolated
tornado can't be ruled out at least through early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances persist throughout the Labor Day weekend.
The best chances are generally north of Interstate 70 on Sunday
and Monday. If storms are able to develop, a few may be strong
with gusty winds and hail. Multiple opportunities for heavy
rainfall increases the threat for localized flash flooding into
the middle of the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:12 PM CDTSevere Thunderstorm WarningTOPCloud, Republic48 min
Sep 1, 7:31 PM CDTSevere Thunderstorm WarningTOPCloud, Republic44 min
Sep 1, 7:52 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington38 min
Sep 1, 8:30 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington45 min
Sep 2, 3:27 AM CDTFlash Flood WatchTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more34 hr
Sep 2, 8:29 AM CDTRiver Flood WarningTOPCloud4 days
Sep 2, 8:29 AM CDTRiver Flood WarningTOPClay3 days
Sep 2, 9:06 AM CDTRiver Flood WarningTOPMarshall7 days
Sep 2, 4:19 PM CDTSpecial Weather StatementTOPOttawa26 min
Sep 2, 4:44 PM CDTSevere Thunderstorm WarningTOPOttawa61 min
Sep 2, 5:16 PM CDTAreal Flood AdvisoryTOPOttawa3 hr
Sep 2, 5:27 PM CDTSevere Thunderstorm WarningTOPOttawa63 min
Sep 2, 5:37 PM CDTFlash Flood WarningTOPOttawa5 hr
Sep 2, 5:43 PM CDTSevere Thunderstorm WarningTOPOttawa47 min
Sep 2, 6:00 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington60 min
Sep 2, 6:29 PM CDTSevere Thunderstorm WarningTOPOttawa61 min
Sep 2, 6:43 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington47 min
Sep 2, 6:56 PM CDTFlash Flood WarningTOPCloud, Ottawa5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.